Virginia, 2004

Damaging Wind in Virginia, August 17, 2004

August 17, 2004 · NWS RNK · 1 event in 1 county or zone

Severe thunderstorm downed trees at the Route 58 bypass and the Route 650 interchange.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorm downed trees at the Route 58 bypass and the Route 650 interchange.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:14 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 17, 2:14 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT TUE AUG 17 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

LEE SIDE TROUGH AND DIFFERENTIAL HEATING FIRING UP SOME CONVECTION
TOWARDS SOUTHSIDE VA AND NW NC COUNTIES THIS AFTN.  AREAS ALONG AND
EAST OF THE BLUE RIDGE MAINTAINING INSTABILITY THRU AT LEAST
MIDNIGHT.  THEREFORE WILL CONTINUE SCT TSRA ACTIVITY THRU 09Z
TONIGHT.  WEST OF THE BLUE RIDGE FAIRING SLIGHT LOWER INSTABILITIES
BUT CAN NOT RULE OUT AN OROGRAPHICAL INDUCE TSRA THIS EVENING.
WED...SIMILAR SITUATION AS TODAY WITH BETTER AREAL COVERAGE OF PCPN
IN THE EAST AS RH/INSTABILITIES CONTINUES TO INCREASE.

TEMPS NEAR OR SLIGHTLY ABOVE NORMAL FOR WED.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

A QUASI-STATIONARY FRONT WILL RESIDE ACROSS THE OHIO VALLEY
THU/FRI.  THIS WILL PLACE THE REGION IN A HOT HUMID AIR MASS.  JET
STREAK MAY INDUCE A BETTER CHC FOR TSRA THU...PCPN WILL MORE THAN
LIKELY BE THE TYPICAL DIURNALLY MOTIVATED AFTN/EVENING SHRA/TSRA.
WE ALSO CAN NOT RULE OUT A FEW OF THESE TSRA BECOMING PULSE SVR.  A
DEVELOPING WAVE ALONG THE FRONT WILL MOVE THIS FRONT INTO THE REGION
FRI NIGHT-SAT NIGHT.  MODELS WAVERING ON TIMING THE FRONT INTO THE
REGION THE LAST FEW DAYS BUT HAS BEEN CONSISTENT WITH PCPN FOR SAT.
HAVE RAISED POPS TO HIGH CHC FOR SAT.  DYNAMICS FOR THIS SYSTEM
LOOKING GOOD FOR SOME SVR WEATHER BUT FRONTAL TIMING CRITICAL IN
DETERMINING WHO IF ANY WILL SEE SVR WX.  SAT NIGHT-SUN...GFS BACK TO
A SOLUTION FROM THE OTHER DAY MOVING FRONT THRU THE REGION BY LATE
SAT NIGHT.  TINKERED WITH TIMING IN THE GRIDS BUT WILL LEAVE AT
LEAST A CHC IN SUNDAY MORNING WITH THE POSSIBILITIES OF A SLOWER
FRONT.  GFS ALSO MOVES FRONT INTO NC/SC SUN-MON.  THIS MAY BE A
LITTLE TO AGGRESSIVE CONSIDERING THE TIME OF YEAR.  FOR SUN
NIGHT-TUE...WILL MAINTAIN A DRY FORECAST BUT WE MAY NEED TO
INTRODUCE POPS AT A LATTER TIME ALONG THE NC/VA BORDERING COUNTIES.

GENERALLY POPS 20-30 PERCENT THU-FRI NIGHT AND SUN.  BETTER CHC TO
SEE SHRA ON SAT-SAT NIGHT...POPS AT 50 PERCENT.  THE HEAT WILL BE
BACK ON AS TEMPS GO ABOVE NORMAL THU/FRI.  TEMPS WILL FALL BACK
BELOW NORMAL THIS WEEKEND WITH RAIN SAT AND COOLER AIR SUN/MON.

&&

.AVIATION...

VFR CONDITIONS DOMINATE THROUGH THE EARLY EVE HRS WITH EXCEPTION OF
KDAN WHERE AFTN TSRA WIL BRING MVFR/IFR CIGS/VSBYS FOR A SHORT
PERIOD.  WITH SUNSET...WINDS GO L/VRBL TO CALM...SFC INVERSION SETS
UP AND HZ/BR SET IN AGAIN.  PREDOMINATELY HZ EAST WITH VALLEY FOG
MTNS-WEST...BECOMING DENSE TOWARD AM.  LIFR CONDS KLWB-BLF ARND DAWN
WITH SLOW IMPVMT TO VFR BY 15-16Z. ROA-DAN-LYH DROP TO IFR
VSBYS...IMPVG TO VFR/MVFR BY 16Z. WITH SUBSIDENCE INVRSN EXPECTED TO
PERSIST THRU WED...EXPECT HZ TO LINGER THRU DAY WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM/LONG TERM...RCS
AVIATION...MG
Hazardous weather outlook, Aug 17, 4:31 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT TUE AUG 17 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180930-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
531 AM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 17, 2:25 PM EST
Where
Henry County, 3 mi SE of Martinsville City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -79.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419655.